Iowa, 2001Tornado in Iowa, September 6, 2001
September 6, 2001 · NWS ARX · 1 event in 1 county or zone
A tornado touched down near the Fayette-Buchanan county line southwest of Arlington, then skipped along before lifting near the community of Taylorsville. The storm damaged a school near the intersection of Highways 187 and 3 southwest of Arlington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- $15,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado touched down near the Fayette-Buchanan county line southwest of Arlington, then skipped along before lifting near the community of Taylorsville. The storm damaged a school near the intersection of Highways 187 and 3 southwest of Arlington. A dairy barn was also damaged just north of Arlington. There were no injuries reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 6, 2:13 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 6, 2:13 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT THU SEP 6 2001
SEVERAL SIGNIFICANT SYSTEM WILL AFFECT THE FORECAST AREA TONIGHT
THROUGH THE WEEKEND. THIS WILL RESULT IN A SIGNIFICANT CHANGE TO
THE WEATHER. MAIN FORECAST PROBLEM IS RESOLVING THESE FEATURES AND
THEIR TIMING/AFFECT ON THE FORECAST AREA.
MORNING ANALYSIS SHOWS A SIGNIFICANT UPPER LEVEL DISTURBANCE
(DISTURBANCE NUMBER 1)...WHICH AT 250 MB IS CENTERED OVER
SOUTHEASTERN IDAHO. SHORTWAVE TROUGHS EXTENDS FROM THIS DISTURBANCE
SOUTHEAST INTO TEXAS...AND SOUTHWEST THROUGH CALIFORNIA. THIS SYSTEM
IS BECOMING MORE CLOSED OFF THROUGH TIME...GRADUALLY BECOMING REMOVED
FROM THE MEAN FLOW. DISTURBANCE NUMBER 2...WHICH IS OF MORE
SIGNIFICANCE...RESIDES ACROSS THE YUKON AND CONTINUES TO MOVE
SOUTHEAST AND GAIN STRENGTH AS A STRONG JET MOVES ALONG ITS SOUTHWEST
PERIPHERY. A THIRD DISTURBANCE IN EASTERN KANSAS IS ALONG THE
SHORTWAVE TROUGH EXTENDING SOUTHEAST FROM THE DISTURBANCE ACROSS
SOUTHEASTERN IDAHO. THIS SYSTEM IS MOVING NORTHEAST.
IN THE LOWER LEVELS...A STRONG TROUGH EXTENDS FROM THE HIGH PLAINS
SOUTHWEST TO THE 4 CORNERS REGION. STRONG BAROCLINICITY NOTED AT
850 MB NEAR THIS SYSTEM. SOUTHERLY MOISTURE IS BEING TAPPED...
PRODUCING 850 MB DEWPOINTS 12C AND HIGHER ALL THE WAY NORTH THROUGH
KMPX. A COLD FRONT EXTENDS FROM EAST OF CYWG...SOUTHWEST THROUGH
EAST OF KRAP. TEMPERATURE CHANGE NEARLY 20 DEGREES BEHIND THE FRONT.
REGIONAL RADARS SHOWING PRECIPITATION INCREASING ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY. THIS IS FROM DISTURBANCE 3...WHICH
EXHIBITS STRONG LOW LEVEL MOISTURE TRANSPORT AND FAVORABLE UPPER
LEVEL DIVERGENCE.
MODELS INITIALIZED ADEQUATELY...WITH THE AVN BETTER WITH THE LOW
LEVEL MOISTURE AND STRENGTH OF THE DISTURBANCES. MAIN DIFFERENCE
BETWEEN THEM IS THEIR FORECAST OF DISTURBANCE 2. THE ETA DIGS IT
FURTHER TO THE SOUTH. THIS CAUSES THE SURFACE SYSTEM TO BE FURTHER
SOUTH AND SLOWER TO EJECT ACROSS THE FORECAST AREA THAN THE AVN. THIS
SEEMS REASONABLE GIVEN THE TREND TOWARD A STRONGER...MORE CLOSED
SYSTEM.
AS THE SHORTWAVE (DISTURBANCE 3) MOVES NORTHEAST TONIGHT...SHOWERS
AND THUNDERSTORMS WILL MOVE ACROSS THE FORECAST AREA. THIS SHOULD
MOVE OUT EARLY FRIDAY MORNING. SOUTHWESTERLY WINDS WILL KEEP LOW
TEMPERATURES UP TONIGHT.
FRIDAY SHOULD BE DRY FOR A PERIOD DURING THE MORNING. DISTURBANCE 1
AND 2 WILL MOVE SOUTHEAST. DURING THE DAY FRIDAY...AN AXIS OF
DEFORMATION DEVELOPS AS THESE TWO DISTURBANCES BEGIN TO INTERACT WITH
EACH OTHER. AT THE SURFACE...THE COLD FRONT WILL MOVE SOUTHEAST...
PROVIDING A FOCUSING MECHANISM TO ENHANCE PRECIPITATION IN THE LOWER
LEVELS. PRECIPITATION SHOULD MOVE BACK IN DURING THE DAY FRIDAY.
THIS SHOULD CONTINUE AS DISTURBANCE 2 BEGINS TO BE PULLED NORTHEAST
BY DISTURBANCE 1. THIS DEVELOPS INTO QUITE A DYNAMIC SITUATION...
RESULTING STRONG FRONTOGENESIS AND A WELL DEVELOPED SYSTEM MOVING
THROUGH THE FORECAST AREA SATURDAY. THIS WILL CONTINUE THE
EXTENDED PERIOD OF PRECIPITATION.
ON SUNDAY...DISTURBANCE 1...WHICH IS RATHER CLOSED BY THIS TIME...
SLOWLY MAKES ITS WAY THROUGH THE UPPER MISSISSIPPI RIVER VALLEY.
ANOTHER SYSTEM IS RIGHT ON THIS ONES HEELS...WHICH SHOULD MOVE INTO
THE REGION DURING THE MONDAY/TUESDAY TIME FRAME. THIS WILL CONTINUE
THE UNSTABLE/CLOUDY/COOL CONDITIONS THROUGH THIS TIME.
AM HESITANT IN BRINGING BACK RIDGING AS SUGGESTED BY THE 06/00Z
MRF. MEANS SUGGEST MORE TROUGHING ACROSS THE NORTHERN PORTION OF
THE COUNTRY. AS A RESULT...WILL CONTINUE FORECAST OF COOL AND
CHANCE OF PRECIPITATION.
COORDINATED WITH DVN...MPX/MKX/GRB VIA OZF.
.LSE...NONE.
KRC
In the hours before
Special weather statement, Sep 6, 2:13 PM CST, 3 hours 8 minutes before
WIZ029-032>034-041>043-053-062130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT THU SEP 6 2001
...HEAVY RAINS MOVING THROUGH WESTERN WISCONSIN...
A CLUSTER OF THUNDERSTORMS WAS MOVING THROUGH WEST CENTRAL WISCONSIN
DROPPING VERY HEAVY RAIN IN THE LA CROSSE...SPARTA AND BANGOR AREAS.
THE FAST RAINFALL RATE MAY LEAD TO MINOR STREET AND SEWER
FLOODING...ESPECIALLY IN URBAN AREAS...SO WATCH FOR HIGH WATER.
THE NATIONAL WEATHER SERVICE OFFICE JUST EAST OF LA CROSSE PICKED UP
JUST OVER THREE QUARTERS OF AN INCH OF RAIN IN A VERY SHORT PERIOD
AS THESE STORMS MOVED THROUGH.
THIS HEAVY RAIN IS HEADING TOWARD THE BLACK RIVER FALLS AND
NEILLSVILLE AREAS BY 345 PM.
SHEA
Tornado, Fayette
- When
- September 6, 5:21 PM CST to 5:35 PM CST
- Where
- Fayette County, 7 mi SW of Arlington
- Rating
- F1
- Path length
- 6 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Crop damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.683, -91.767
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, September 6, 20012 injured · $861,000 · F2 · 9 events
- Lightning Strike in Alabama, September 6, 20011 death · 6 injured · 1 event
- Tornadoes in Iowa, September 6, 2001$400,000 · F2 · 2 events
- Lightning Strike in Illinois, September 6, 20011 death · 1 event
- Lightning Strike in Florida, September 6, 2001$500,000 · 1 event
- Tornado and Flooding in Wisconsin, September 6, 2001$66,000 · F0 · 3 events
- Hail and Damaging Winds in Nebraska, September 6 to 7, 2001$20,000 · 1.75 in hail · 25 events
- Damaging Wind in Wisconsin, September 6, 2001$50,000 · 54 kt wind · 1 event
- Flash Flood and Hail in North Dakota, September 6, 2001$16,000 · 0.88 in hail · 9 events
- Lightning Strike in Florida, September 6, 20011 injured · 1 event
- Lightning Strike in Florida, September 6, 20011 injured · 1 event
- Hail and Damaging Winds in Kansas, September 6, 20011 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262846.